zbMATH — the first resource for mathematics

On distributions determined by their upward, space-time Wiener-Hopf factor. (English) Zbl 1455.60031
Summary: According to the Wiener-Hopf factorization, the characteristic function \(\varphi\) of any probability distribution \(\mu\) on \(\mathbb{R}\) can be decomposed in a unique way as
\[\begin{aligned}1-s\varphi(t)=[1-\chi_-(s,it)][1-\chi_+(s,it)],\quad|s|\le 1,\,t\in\mathbb{R}\, \end{aligned}\]
where \(\chi_-(e^{iu},it)\) and \(\chi_+(e^{iu},it)\) are the characteristic functions of possibly defective distributions in \(\mathbb{Z}_+\times (-\infty ,0)\) and \(\mathbb{Z}_+\times [0,\infty)\), respectively. We prove that \(\mu\) can be characterized by the sole data of the upward factor \(\chi_+(s,it), s\in [0,1), t\in \mathbb{R}\) in many cases including the cases where:
1. \(\mu\) has some exponential moments;
2. the function \(t\mapsto\mu(t,\infty)\) is completely monotone on \((0,\infty)\);
3. the density of \(\mu\) on \([0,\infty)\) admits an analytic continuation on \(\mathbb{R}\).
We conjecture that any probability distribution is actually characterized by its upward factor. This conjecture is equivalent to the following: Any probability measure \(\mu\) on \(\mathbb{R}\) whose support is not included in \((-\,\infty ,0)\) is determined by its convolution powers \(\mu^{*n},n\ge 1\) restricted to \([0,\infty)\). We show that in many instances, the sole knowledge of \(\mu\) and \(\mu^{*2}\) restricted to \([0,\infty)\) is actually sufficient to determine \(\mu\). Then we investigate the analogous problem in the framework of infinitely divisible distributions.

60E05 Probability distributions: general theory
60A10 Probabilistic measure theory
60E10 Characteristic functions; other transforms
Full Text: DOI
[1] Bertoin, J., Lévy Processes (1996), Cambridge: Cambridge University Press, Cambridge · Zbl 0861.60003
[2] Doney, R.A.: Fluctuation Theory for Lévy Processes. Ecole d’été de Probabilités de Saint-Flour, Lecture Notes in Mathematics No. 1897. Springer (2005) · Zbl 1128.60036
[3] Feller, W., An Introduction to Probability Theory and its Applications (1971), New York, London, Sydney: Wiley, New York, London, Sydney · Zbl 0219.60003
[4] Feller, W., On Müntz’ theorem and completely monotone functions, Am. Math. Mon., 75, 342-350 (1968) · Zbl 0157.11502
[5] Kyprianou, AE, Fluctuations of Lévy Processes with Applications. Introductory Lectures (2014), Heidelberg: Springer, Heidelberg · Zbl 1384.60003
[6] Rossberg, HJ; Jesiak, B., On the unique determination of stable distribution functions, Math. Nachr., 82, 297-308 (1978) · Zbl 0326.60012
[7] Rudin, W., Functional Analysis. International Series in Pure and Applied Mathematics (1991), New York: McGraw-Hill Inc., New York
[8] Sato, KI, Lévy Processes and Infinitely Divisible Distributions (1999), Cambridge: Cambridge University Press, Cambridge · Zbl 0973.60001
[9] Smith, WL, A note on characteristic functions which vanish identically in an interval, Proc. Camb. Philos. Soc., 58, 430-432 (1962) · Zbl 0111.15201
[10] Vigon, V.: Simplifiez vos Lévy en titillant la factorisation de Wiener-Hopf. Ph.D. thesis, INSA de Rouen (2001)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.